Sweating and temperature change

Please be aware - this information is for healthcare professionals

Many people living with a terminal illness experience excessive sweating and a high temperature (fever). The fever and sweating are often related but one can happen without the other. This can be uncomfortable and cause distress, tiredness and confusion. Night sweats can interrupt sleep and leave patients soaked. This can sometimes be the case in conditions where hormone treatments are involved, such as breast and prostate cancers.

There are simple steps you can take to ease these symptoms. However, depending on the cause, a treatment may be needed.

What is causing it?

Sweating and fever may be caused by infection, or other medical problems, including cancer and cancer treatments.

Infection

Infection is the most likely cause of sweating, particularly if the patient also has a high temperature. If the patient is neutropenic (which means they have a low white blood count and therefore low immune system) you should treat this as a medical emergency – see below.

Cancer

Neoplastic fever (also known as tumour fever) is caused by the cancer itself. Up to 60% of cancer patients experience it. This can be caused by almost any cancer but is particularly common in patients with Hodgkin’s disease, non-Hodgkin’s lymphoma, acute leukaemia, renal cancer and liver metastases.

Treatments for some cancers can change the patient’s hormonal balance and cause sweating. This includes some breast cancer and prostate cancer treatments .

Other causes can include:

  • drug reactions
    • SSRI (selective serotonin reuptake inhibitor) antidepressants – such as citalopram
    • hormone therapies (tamoxifen, aromatase inhibitors, gonadorelin analogues)
    • opioids
    • blood products
  • pain
  • fear and anxiety
  • hypoxia (low oxygen levels)
  • low sugar levels
  • over active thyroid
  • oestrogen deficiency, due to a natural or treatment-related menopause
  • androgen deficiency, due to surgery or hormone therapy.

What can I do to help? 

Understanding the patient’s medical history, and the cause of their discomfort, will help you to provide more effective care and support. Be aware of the patient’s conditions and treatments, and their impact on temperature and sweating, particularly chemotherapy.

Some medicines may relieve symptoms and the GP or specialist nurse will be able to advise.

  • Sweating and a high temperature can be treated with paracetamol and NSAIDs (non-steroid anti-inflammatory drugs), such as ibuprofen, diclofenac or naproxen
  • Sweating but a normal temperature may be cancer-related. Medicines that may help include NSAIDs, corticosteroids, amitriptyline at night, cimetidine (a drug used to treat ulcers and conditions that cause the stomach to produce too much acid) and venlafaxine (an antidepressant)
  • For symptoms related to hormone insufficiency, hormone replacement therapy may be considered.

These are some simple steps you can suggest that may help:

  • Think about the temperature in the patient’s environment. Keep rooms cool and ventilated, according to what feels comfortable for the patient
  • Fans, cooling sprays, regular sponging and washing may help make them feel more comfortable
  • Encourage the patient to drink and suck on ice, to prevent dehydration
  • Encourage them to reduce their tea and coffee intake because caffeine may make sweating worse. Avoiding alcohol and spicy food may also help
  • The patient may feel more comfortable wearing cotton or silk next to the skin as this will feel cooler and absorb sweat more than man-made fabrics
  • Layering clothing and bed clothes allows easy adjustment
  • Sitting or lying on a towel can be more comfortable because it will absorb sweat
  • Relaxation techniques, yoga and acupuncture may help.

Can it be a sign of something that requires immediate attention?

If a patient is sweating more than usual, check to see if they have a fever. A fever is usually defined as more than 38’C on any one reading, or a reading of more than 37.5’C for more than 1 hour. A fever may be a sign of an infection. Check for common infections, such as chest and urine infections, and consider antibiotic treatment if it’s appropriate.

Patients receiving chemotherapy may be neutropenic. This means they have virtually no active immune system because treatment has wiped out their white blood cells. They are highly susceptible to infection 10–14 days post-chemotherapy but are at risk at any stage during treatment. Any neutropenic patient with a fever, with or without sweating, may have an infection (called neutropenic sepsis) and must be taken to A&E immediately. Most acute hospitals will have an on call oncologist who can give advice about what to do.

Reactions to medicines may also need urgent attention to reduce toxicity. For example, morphine can be changed to oxycodone as it has fewer side effects.
Sweating and fever may also be a sign of the dying phase. The patient and the healthcare team will need to consider what interventions are appropriate.
For details on other types of palliative emergency, go to our page on recognising emergencies.

Is a change in temperature an indication of approaching death?

Towards the very end of life, the patient’s temperature can vary considerably as the body struggles to maintain ‘normality’. This may cause episodes of both high and low temperature, although the overall body temperature will drop as the person begins to die. This is usually associated with clamminess and change in skin colour. For more information on this, see our information on recognising the deteriorating/dying phase. 

Who else should I talk to?

  • The patient’s GP

  • A district nurse

  • The specialist palliative care team.

Points to remember

  • Sweating can have several causes. Understanding what is causing your patient’s symptoms will help you provide the best care
  • Sometimes the patient’s symptoms may be relieved by using non pharmaceutical measures
  • Sweating and fever may also be a sign of an infection. If you suspect that this is the case, it should be reported to the GP, district nurse or specialist nurse immediately
  • Temperature change can indicate that the person is dying.

Give your opinion on our new zone

Our Palliative Care Knowledge Zone was designed with you in mind. Please take a minute to fill out this survey and help us to shape how we deliver end of life care information to you in the future.

Complete our survey    

If you simply have some feedback, comments or suggestions, please email knowledgezone@mariecurie.org.uk

Print this page